Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 177, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 9, 2016, 5:16 AM CDT for Hutchinson County, South Dakota. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2016, 5:16 AM CDT (10:16 UTC)
- Expired
- Sep 9, 2016, 5:45 AM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 92 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 5:50 AM CDT | HAIL 1.75 | 1 S Freeman, SD | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1887 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
891 WUUS53 KFSD 091016 SVRFSD SDC067-091045- /O.NEW.KFSD.SV.W.0177.160909T1016Z-160909T1045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 516 AM CDT FRI SEP 9 2016 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HUTCHINSON COUNTY IN SOUTHEASTERN SOUTH DAKOTA... * UNTIL 545 AM CDT * AT 515 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PARKSTON... MOVING EAST AT 50 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL BE NEAR... PARKSTON AROUND 520 PM CDT. MILLTOWN AROUND 530 AM CDT. CLAYTON AROUND 540 AM CDT. FREEMAN AROUND 545 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4328 9811 4347 9810 4350 9741 4325 9740 TIME...MOT...LOC 1015Z 265DEG 42KT 4337 9804 HAIL...1.00IN WIND...<50MPH $$ WEISSER
1 follow-up statement
546 WWUS53 KFSD 091029 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 529 AM CDT FRI SEP 9 2016 SDC067-091045- /O.CON.KFSD.SV.W.0177.000000T0000Z-160909T1045Z/ HUTCHINSON SD- 529 AM CDT FRI SEP 9 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT FOR HUTCHINSON COUNTY... AT 529 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MILLTOWN...OR NEAR PARKSTON...MOVING EAST AT 35 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THIS SEVERE STORM WILL BE NEAR... CLAYTON AROUND 545 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4328 9811 4347 9810 4350 9741 4325 9740 TIME...MOT...LOC 1029Z 274DEG 32KT 4336 9786 HAIL...1.25IN WIND...<50MPH $$ WEISSER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:39 AM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Sep 9, 3:39 AM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 339 AM CDT FRI SEP 9 2016 .SHORT TERM...(Today and Tonight) Issued at 338 AM CDT Fri Sep 9 2016 Low confidence forecast in Pops today as front works through the region. SPC analysis suggest virtually uncapped environment across the southern half of the forecast area, yet thunderstorms are concentrated to the north. As the upper wave pivots into the western portions of the forecast area, expect thunderstorms to attempt to build south. With effective bulk shear running in the 40- 50 knot range, expect the potential for a few of the stronger storms to approach severe limits. With the wind shear mainly concentrated 8000 feet and above, expect the severe threat to mainly be hail. Convection will work out of the region tonight and temps should fall under good radiative conditions. Have kept lows in the upper 40s to lower 50s. .LONG TERM...(Saturday through Thursday) Issued at 338 AM CDT Fri Sep 9 2016 Saturday will be a fairly nice day with northwest winds averaging about 10 to 20 mph along and east of Interstate 29. The winds will be lighter to the west and the entire area will see decreasing winds through the afternoon. Otherwise mostly sunny skies and temperatures in the 70s will make for a very nice day. Saturday night into Sunday will see winds turn to the south and increase. In fact it could be pretty breezy on Sunday. While the afternoon humidities are not expected to be quite low enough to create fire weather concerns with south winds at 15 to 30 mph and relative humidity values falling to about 35 percent in central SD and 45 percent in southwest Minnesota and northwest Iowa fire weather will be a concern. Highs Sunday will range from the mid 70s in southwest Minnesota and northwest Iowa to the mid 80s in central SD. In the outer periods (Monday through Thursday), a large scale trough extending from central Canada into central California will move through the northern plains on Monday into Tuesday. A jet maxima will move across the Canadian border which will push a low and mid level thermal boundary south through the area. This should bring increasing cloud cover as well as a threat for showers and thunderstorms. With the surface to about 850mb boundary south of the area by Monday afternoon this will leave southeast SD, northwest Iowa and southwest Minnesota looking for instability in the mid levels. While there is some minor instability the threat for severe looks low, and the better chances for showers and thunderstorms should be across northwest Iowa. As this jet max races east of the area it detaches from the broad large scale trough, leaving behind a cut off upper level low in the desert southwest. This should allow for weak upper level ridging to build across the plains and bring cool but dry conditions Tuesday and Wednesday. Highs both Tuesday and Wednesday likely only in the 60s while morning lows will be in the 40s, with the coolest morning on Wednesday. The cut off low to the southwest appears to try to eject some energy onto the plains so a low chance for showers and thunderstorms but models differ on handling the low so confidence not very high. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1024 PM CDT Thu Sep 8 2016 Thunderstorm chances will increase through areas mainly to the south and east of KHON overnight. There will be MVFR/IFR ceilings and MVFR visibilities with this activity into Friday morning. Conditions will improve by mid morning on Friday, with light and variable winds picking up out of the northwest - leading to VFR conditions through the remainder of the day. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...BT LONG TERM...08 AVIATION...JM
Hazardous weather outlook, Sep 9, 4:30 AM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 430 AM CDT FRI SEP 9 2016 SDZ038-050-052-057-058-100930- BEADLE-GREGORY-JERAULD-BRULE-AURORA- 430 AM CDT FRI SEP 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-053>056-059>071-100930- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-KINGSBURY-BROOKINGS- SANBORN-MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-MINNEHAHA- CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME- YANKTON-CLAY SD-UNION- 430 AM CDT FRI SEP 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. WHILE THE RISK OF WIDESPREAD SEVERE WEATHER IS LOW...AN ISOLATED STORM OR TWO COULD BECOME SEVERE. THE MAIN RISK IN SEVERE STORMS WOULD BE QUARTER SIZE HAIL AND WIND GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL POSSIBLE DURING THE DAYLIGHT HOURS TODAY.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 1:27 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 33 min |
| Sep 9, 5:41 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Turner | 34 min |
| Sep 9, 7:43 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.